High Wind, Eddy County Plains
- When
- May 24, 12:55 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The passage of a potent upper level trough resulted in isolated strong wind gusts across portions of the southeast New Mexico plains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The passage of a potent upper level trough resulted in isolated strong wind gusts across portions of the southeast New Mexico plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 12:54 PM MST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE MAY 24 2011
.DISCUSSION...
A POTENT SHORTWAVE TROUGH MOVING OVER NEW MEXICO THIS AFTERNOON WAS
RESULTING IN HOT...DRY AND WINDY CONDITIONS ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS. WIND SPEEDS HAVE SURPASSED 40 MPH IN THE
GUADALUPES...ALONG WITH GUSTS NEAR 70 MPH...WITH THE NEXT STRONGEST
WINDS ACROSS THE DAVIS MOUNTAINS AND PORTIONS OF THE SOUTHEAST NEW
MEXICO PLAINS AT 25 TO 35 MPH WITH GUSTS AROUND 50 MPH. THINK THE
POTENTIAL STILL EXISTS FOR HIGHER WINDS TO OCCUR OVER THE HIGHER
TERRAIN AS A BELT OF STRONGER MID LEVEL WINDS TRAVERSES THE REGION
THIS AFTERNOON. WILL LEAVE THE REST OF THE WIND ADVISORY INTACT
TOO...AS SOME OF THE LOCATIONS WITHIN THE ADVISORY MAY NEAR HIGH
WIND CRITERIA OF 40 MPH SUSTAINED OR GUSTS OF 58 MPH OR GREATER.
BLOWING DUST CAN BE SEEN ON VISIBLE SATELLITE IMAGERY...NOT TO
MENTION OUT THE WINDOW. WILL LEAVE THE BLOWING DUST ADVISORY INTACT
AS LOWER VISIBILITIES HAVE BEEN SHOWN UP ON AREA OBSERVATIONS.
THE UA TROUGH WILL BEGIN TO PULL AWAY FROM THE REGION WEDNESDAY BUT
WE ARE STILL LOOKING AT GUSTY WEST TO NORTHWEST WINDS..ESPECIALLY
DURING THE AFTERNOON. WINDS WILL NOT BE AS STRONG AS TODAY...BUT
STRONG ENOUGH FOR CRITICAL FIRE WEATHER CONDITIONS. PLEASE SEE THE
BELOW DISCUSSION FOR MORE INFO ON FIRE WEATHER. A COLD FRONT WILL
DROP SOUTH THROUGH THE AREA WEDNESDAY NIGHT AND ALLOW FOR A LITTLE
COOLER TEMPERATURES BOTH THURSDAY MORNING AND THURSDAY AFTERNOON.
THE COOL DOWN WILL NOT LAST AS INCREASING WESTERLY FLOW ALOFT WILL
IMPINGE UPON THE AREA AHEAD OF A LARGE UA TROUGH TO FORM OVER THE
WESTERN CONUS THIS WEEKEND...IN ADDITION TO AN UPPER RIDGE EXPANDING
OVER THE SOUTHEASTERN CONUS. THIS NOT ONLY PORTENDS A QUICK
WARMUP...BUT NEAR RECORD TO RECORD HIGH TEMPERATURES FRIDAY AND
SATURDAY...AND MORE FIRE WEATHER CONCERNS. HAVE RAISED HIGH
TEMPERATURES BOTH DAYS WELL INTO THE 100S ACROSS MUCH OF THE AREA.
THE HOT WEATHER WILL PERSIST THROUGH SATURDAY BEFORE THE
AFOREMENTIONED FORMING UA TROUGH OVER THE WESTERN CONUS BEGINS TO
DRAW LOW LEVEL MOISTURE WESTWARD ACROSS THE REGION. THE LOW LEVEL
THERMAL RIDGE WILL BE SHUNTED WESTWARD AS SOUTHWESTERLY...IF NOT
SOUTHERLY...FLOW ALOFT INCREASES. SINCE THERE IS AMAZINGLY GOOD
AGREEMENT AMONGST MOST OPERATIONAL MODELS AND ENSEMBLES WITH THE
DEVELOPMENT OF THIS WESTERN CONUS TROUGH/EASTERN CONUS RIDGE...
HAVE LOWERED MAX TEMPERATURES CLOSER TO NORMAL LEVELS. SINCE
50...IF NOT 60...DEWPOINTS ARE PROGGED TO SPREAD WEST THROUGH THE
DAVIS MOUNTAINS AND INTO THE HINTER HIGHER TERRAIN FURTHER
NORTHWEST...HAVE ALSO INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS NEXT
MONDAY AND TUESDAY IN THESE AREAS. GRANTED...AN ELEVATED MIXED
LAYER WILL LIKELY CAP ANY THUNDERSTORM ACTIVITY INITIALLY IF THIS
SCENARIO COMES ABOUT. HOWEVER BY MONDAY AND TUESDAY...THE UA TROUGH
OPENS AND EJECTS NORTHEASTWARD...AND COOLS MID LEVEL TEMPERATURES
ENOUGH FOR SOME THUNDERSTORMS TO AT LEAST HAVE A CHANCE TO DEVELOP.
&&
.FIRE WEATHER...
STRONG MID LEVEL WINDS ON THE BASE OF A VIGOROUS UPPER LEVEL STORM
SYSTEM MOVING ACROSS THE ROCKY MOUNTAINS WILL CONTINUE TO BRING
WINDY TO VERY WINDY CONDITIONS ACROSS SOUTHEAST NEW MEXICO AND MUCH
OF WEST TEXAS THROUGH THE REST OF THIS AFTERNOON. WIND SPEEDS HAVE
ALREADY BECOME SUSTAINED AT 25-30 MPH...WITH A FEW GUSTS OVER 40 MPH
ACROSS MUCH OF THE PLAINS AREAS...WITH HIGHER SUSTAINED WINDS/GUSTS
IN THE GUADALUPE AND DAVIS MOUNTAINS. VERY DRY AIR HAS PUNCHED INTO
THE FORECAST AREA BEHIND THE DRYLINE...WITH DEWPOINTS QUICKLY
FALLING INTO THE SINGLE DIGITS AND TEENS ACROSS THE FORECAST AREA.
THESE LOW DEWPOINTS...WHEN COMBINED WITH TEMPERATURES IN THE 80S AND
90S HAVE RESULTED IN RH VALUES IN THE 5-10 PCT ALREADY EARLY THIS
AFTERNOON. WITH RH AS LOW AS 3 PCT EXPECTED ACROSS SOME LOCATIONS
THIS AFTERNOON...ALONG WITH THE VERY WINDY CONDITIONS...WE WILL
CONTINUE TO HIGHLIGHT THE EXTREMELY CRITICAL/PARTICULARLY DANGEROUS
FIRE WEATHER CONDITIONS IN OUR AFTERNOON RFW/FWF PRODUCTS. WIND
SPEEDS ARE EXPECTED TO DIMINISH BY EARLY THIS EVENING. RECOVERY IS
EXPECTED TO BE POOR ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW
MEXICO TONIGHT.
THE UPPER STORM SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS
WEDNESDAY. ASSOCIATED SURFACE LOW PRESSURE WILL BECOME CENTERED IN
THE VICINITY OF EASTERN KS/WESTERN MO WEDNESDAY AFTERNOON. WINDS
WILL BECOME MORE NORTHWESTERLY ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO. THOUGH WINDS WILL BE QUITE A BIT LESS THAN WHAT IS OCCURRING
TODAY...SUSTAINED SPEEDS AROUND 20 MPH ARE POSSIBLE AGAIN ACROSS
MUCH OF THE PLAINS...WITH SPEEDS OF 25-30 MPH ACROSS THE MOUNTAINS.
A VERY DRY AIRMASS WILL REMAIN IN PLACE...AND MINIMUM RH VALUES
AROUND 5 PCT ARE LIKELY ACROSS MOST OF THE FORECAST AREA AGAIN
WEDNESDAY AFTERNOON. WE WILL KEEP THE FIRE WEATHER WATCH GOING FOR
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS WEDNESDAY. A COLD FRONT
STILL LOOKS ON TRACK TO PUSH THROUGH THE REGION WEDNESDAY NIGHT/
THURSDAY MORNING...AND WILL LIKELY BRING A WIND SHIFT TO THE NORTH
WITH A BRIEF PERIOD OF GUSTY WINDS FOLLOWING ITS PASSAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 58 96 58 90 / 0 0 0 0
CARLSBAD NM 61 95 57 97 / 0 0 0 0
DRYDEN TX 66 105 65 101 / 0 0 0 0
FORT STOCKTON TX 61 96 63 96 / 0 0 0 0
GUADALUPE PASS TX 60 86 58 94 / 0 0 0 0
HOBBS NM 54 91 52 91 / 0 0 0 0
MARFA TX 44 89 46 92 / 0 0 0 0
MIDLAND INTL AIRPORT TX 57 95 58 91 / 0 0 0 0
ODESSA TX 60 94 59 90 / 0 0 0 0
WINK TX 56 97 58 97 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
BLOWING DUST ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
BLOWING DUST ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
SCURRY...WARD...WINKLER.
&&
21/67HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 135 PM CDT TUE MAY 24 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 135 PM CDT TUE MAY 24 2011 /1235 PM MDT TUE MAY 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WEST WINDS ARE EXPECTED TO SPREAD ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS TODAY. A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FOR WEST WINDS OF 40 TO 55 MPH...WITH GUSTS OVER 75 MPH POSSIBLE. A HIGH WIND WARNING HAS ALSO BEEN ISSUED FOR THE SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE DAVIS MOUNTAINS...AND PORTIONS OF THE UPPER TRANS PECOS REGION...WHERE WINDS OF 35 TO 45 MPH...WITH A FEW GUSTS TO 60 MPH ARE EXPECTED. A WIND ADVISORY REMAINS IN EFFECT FOR MUCH OF THE PERMIAN BASIN...WHERE WEST WINDS OF 30 TO 40 MPH... WITH GUSTS TO AROUND 55 MPH WILL BE POSSIBLE. A BLOWING DUST ADVISORY HAS ALSO BEEN ISSUED FOR THE SOUTHEAST NEW MEXICO PLAINS...MUCH OF THE PERMIAN BASIN...THE UPPER TRANS PECOS REGION...THE VAN HORN CORRIDOR...AND THE DAVIS MOUNTAINS...WHERE AREAS OF BLOWING DUST MAY REDUCE THE VISIBILITY TO AROUND ONE MILE...PARTICULARLY NEAR OPEN OR PLOWED FIELDS. THE VERY WINDY CONDITIONS...COMBINED WITH WARM TEMPERATURES... CONSEQUENT LOW RELATIVE HUMIDITY VALUES...AND VERY HIGH TO EXTREME FIRE DANGER... WILL BRING DANGEROUS HIGH IMPACT FIRE WEATHER CONDITIONS TO SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THROUGH EARLY THIS EVENING. A RED FLAG WARNING IS IN EFFECT. THIS IS A PARTICULARLY DANGEROUS SITUATION AS WILDFIRES WILL HAVE THE POTENTIAL TO GROW AND SPREAD QUICKLY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS MAY RETURN ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS AND MUCH OF WEST TEXAS AGAIN THURSDAY AS GUSTY NORTHWEST WINDS COMBINE WITH VERY LOW RELATIVE HUMIDITY AND VERY HIGH TO EXTREME FIRE DANGER. A FIRE WEATHER WATCH REMAINS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307811.